Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 78, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2004, 6:40 PM CDT for Hodgeman County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 6:40 PM CDT (23:40 UTC)
- Expired
- May 21, 2004, 7:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:00 PM CDT | HAIL 0.88 | Jetmore, KS | |
| May 21, 7:01 PM CDT | HAIL 0.88 | Jetmore, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -398 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
946 WUUS53 KDDC 212340 SVRDDC KSC083-220045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 640 PM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HODGEMAN COUNTY IN SOUTHWEST KANSAS * UNTIL 745 PM CDT * AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF JETMORE....MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JETMORE AROUND 715 PM CDT. HANSTON AROUND 735 PM CDT. GRAY AROUND 745 PM CDT. LAT...LON 3791 10022 3791 9958 3824 9958 3819 10013 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 21, 3:00 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT FRI MAY 21 2004 .DISCUSSION... DAYS 1-2... CURRENT FORECAST LOOKS PRETTY GOOD IN LIGHT OF THE LATEST UPPER AIR ANALYSIS AND MODEL PROGNOSIS SO ONLY SOME MINOR TWEAKS WERE NECESSARY. SFC PLOT AT 19Z SHOWS THE DRYLINE TO BE LOCATED ALONG A KHLC-KGCK-KLBL LINE. VIS SAT IMAGERY SHOWING SOME CU STARTING TO FORM ALONG THE DRYLINE OVER WESTERN PORTIONS OF THE CWA. VIS AND WV IMAGERY ALSO SHOWS A SUBTLE SHORTWAVE NOW OVER EASTERN COLO APPROACHING THE AREA. HAVE INCREASED POPS TO THE CHANCE CATEGORY IN AREAS ALONG AND EAST OF THE DRYLINE THIS EVENING. BEST MOISTURE CONVERGENCE AND UVV ARE LOCATED TO THE WEST OF KGCK WHERE THE CU IS FORMING SO THE BEST CONCENTRATION OF STORMS SHOULD BE IN THAT AREA TO THE NORTHEAST NEAR NESS CITY AND HAYS. MOST OF THE STORMS SHOULD BE DISSIPATING OR MOVING OUT OF THE AREA TOWARD MIDNIGHT. THIS PATTERN REPEATS ITSELF AGAIN ON SATURDAY WITH THE EXCEPTION THAT THE SURFACE FEATURES WILL BE FARTHER EAST. KEPT THE CHANCES FOR THUNDERSTORMS GOING IN THE EASTERN SECTIONS OF THE CWA FOR LATE SATURDAY AFTERNOON AND EVENING. ON SATURDAY NIGHT A COLD FRONT WILL BE ROLLING SOUTH ACROSS SOUTHWEST KANSAS. MODELS SHOW THE 500 MB SHORTWAVE MOVING OUT ACROSS THE CENTRAL HIGH PLAINS DURING THE NIGHT. THE POSSIBILITY EXISTS FOR SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND BEHIND THE FRONT BUT MOISTURE APPEARS TO BE LACKING BY THIS TIME SO WILL LEAVE DRY FORECAST INTACT. DAYS 3-7... REALLY DIDNT MAKE MUCH IN THE WAY OF CHANGE TO THE GOING EXTENDED OTHER THAN LOWER TUESDAY AND WEDNESDAY MAXES. THE MODELS DIFFER ON THE FRONTAL TIMING LATE MONDAY WITH THE ETA BRINGING THE FRONT THRU THE ENTIRE CWA BY AFTERNOON. THE UKMET AND GFS ARE SLOWER WITH THIS AND WILL FOLLOW THIS SCENARIO IN GENERAL. WITH COOL NE WINDS AND POSSIBLE LOW CLOUD COVER, TUESDAY AND POSSIBLY WEDNESDAY LOOK COOL, AT LEAST BELOW NORMAL. THE MODELS HAVE TENDED TO BE STRONGER WITH THE NORTHERN STREAM ENERGY, SO THE FRONT MAY GO FARTHER SOUTH INTO OKLAHOMA OR EVEN THE RED RIVER VALLEY BEFORE STALLING AND RETURNING NORTH. AM GOING WITH SLGT POPS ON TUESDAY BASED ON WHAT LOOKS LIKE A GOOD UPSLOPE EVENT BEHIND THE FRONT OVER EASTERN COLORADO AND A HINT OF A DEVELOPING MCS POSSIBLY MOVING ACROSS KS THAT NIGHT ALONG THE MID LEVEL BAROCLINIC ZONE. TEMPS SHOULD GRADUALLY WARM THRU THE END OF THE WEEK UNDER A ZONAL FLOW REGIME WITH NO CLEAR SIGN OF PRECIP OTHER THAN ISOLATED TSTORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 96 58 87 / 30 00 00 00 GCK 63 93 56 86 / 30 00 00 00 EHA 59 90 56 89 / 20 00 00 00 LBL 63 96 58 89 / 30 00 00 00 HYS 64 93 57 85 / 30 20 20 00 P28 68 94 64 87 / 20 20 20 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && GERARD/LACY
Hazardous weather outlook, May 21, 5:00 AM CDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT FRI MAY 21 2004 KSZ030-031-045-046-064-065-076>079-086>088-221000- CLARK-EDWARDS-ELLIS-FORD-GRAY-HASKELL-HODGEMAN-MEADE-NESS-PAWNEE- RUSH-SEWARD-TREGO- 500 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL BELOW 40 PERCENT. OUTDOOR BURNING IS STRONGLY DISCOURAGED. BY LATE AFTERNOON ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR A DRYLINE WHICH WILL EXTEND FROM HAYS TO DODGE CITY TO NEAR LIBERAL. ANY STORM THAT DOES DEVELOP WILL FORM RAPIDLY AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM. KSZ043-044-061>063-074-075-084-085-221000- FINNEY-GRANT-HAMILTON-KEARNY-LANE-MORTON-SCOTT-STANTON-STEVENS- 500 AM CDT (400 AM MDT) FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL BELOW 40 PERCENT. OUTDOOR BURNING IS STRONGLY DISCOURAGED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KSZ066-080-081-089-090-221000- BARBER-COMANCHE-KIOWA-PRATT-STAFFORD- 500 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL BELOW 40 PERCENT. OUTDOOR BURNING IS STRONGLY DISCOURAGED. WINDS SPEED BY THE AFTERNOON WILL RANGE FROM THE 25 TO 30 MPH WITH GUSTS IN EXCESS OF 40 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 50 min |
| May 20, 9:46 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 59 min |
| May 21, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 51 min |
| May 21, 6:53 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.